Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

May 7, 2015Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2015, 7:16 PM CDT for Ellis County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 7:16 PM CDT (00:16 UTC)
Expired
May 7, 2015, 8:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS83 KDDC 080016
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU MAY 7 2015
 
KSZ031-080100-
ELLIS KS-
716 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 800
PM CDT...

AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF YOCEMENTO...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN ELLIS
COUNTY.

LAT...LON 3910 9904 3889 9928 3901 9952 3913 9951
      3913 9904
TIME...MOT...LOC 0015Z 199DEG 19KT 3906 9939 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 6:18 PM CDT, 58 minutes earlier.

Area forecast discussion, May 7, 6:18 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU MAY 7 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM CDT THU MAY 7 2015

SOUTHWESTERLY UPPER LEVEL FLOW WILL PERSIST INTO FRIDAY AHEAD OF AN
UPPER LOW MOVING TOWARD THE FOUR CORNERS REGION. A FRONTAL BOUNDARY
IS RUNNING NEAR LARNED TO DODGE CITY AND LIBERAL WITH SOME
THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY. THIS FRONT WILL SLOWLY
LIFT NORTHWARD INTO TONIGHT. MORE THUNDERSTORMS MAY FORM IN EASTERN
COLORADO AND MOVE INTO WESTERN KANSAS LATER TONIGHT. AS CONVECTION
MOVES ACROSS SOUTHWESTERN KANSAS LATE TONIGHT, THE FRONT IS FORECAST
TO DROP SOUTH TOWARDS MORNING INTO OKLAHOMA AND STALL OUT. NUMEROUS
THUNDERSTORMS ARE AGAIN FORECAST INTO FRIDAY WITH MOIST UPSLOPE FLOW
NORTH OF THE FRONT.

FOR TONIGHT, SOME THUNDERSTORMS COULD BE SEVERE WITH HAIL UP TO
QUARTERS, POSSIBLY LARGER FAR WEST TOWARDS THE COLORADO BORDER. THE
BOUNDARY LAYER SHEAR IS FAIRLY WEAK, HOWEVER THE MID TO UPPER LEVEL
WINDS ARE STRONGER THAN YESTERDAY. STORMS TO THE SOUTH ACROSS TEXAS
AND OKLAHOMA HAVE HELPED TO STABILIZE THE AIRMASS SOMEWHAT, SO NOT
EXPECTING WIDESPREAD SEVERE STORMS. CAPES FORECAST FROM 1500 TO
2000 J/KG. WINDS WILL BECOME VARIABLE THEN EASTERLY AROUND 10 MPH
TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S. SOME LOW
STRATUS AND LIGHT FOG MAY ALSO DEVELOP ACROSS MUCH OF WESTERN
KANSAS BY MORNING WITH THE MOIST UPSLOPE FLOW.

FOR FRIDAY, UPSLOPE FLOW WILL CONTINUE WITH CLOUDY SKIES BECOMING
PARTLY CLOUDY WITH THUNDERSTORMS AGAIN FORMING. FORECAST CAPES ARE
AROUND 2000 J/KG BY AFTERNOON. DECENT SHEAR PROFILE IS IN PLACE WITH
GOOD BACKING OF LOW LEVEL WINDS AND MID LEVELS AROUND 50KT. A BIG
NEGATIVE FACTOR FOR SEVERE, IS THE AREA COULD BE CAPPED WITH LOTS OF
CLOUDS FORECAST NORTH OF THE WARM FRONT. HIGHS WILL BE IN THE LOW TO
MID 70S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 224 PM CDT THU MAY 7 2015

AN INTENSE SHORTWAVE TROUGH WILL PROGRESS FROM CENTRAL CALIFORNIA
INTO EASTERN COLORADO BY SATURDAY AND THEN LIFT NORTHEASTWARD IN
NEGATIVE TILT FASHION SATURDAY EVENING. AS THE SYSTEM APPROACHES,
THE VERTICAL WIND SHEAR PROFILE WILL INCREASE DRAMATICALLY GIVEN
SURFACE PRESSURE FALLS ON THE WESTERN HIGH PLAINS AND INCREASING
MID TO HIGH LEVEL WINDS. THIS WILL LEAD TO GOOD CHANCES OF
THUNDERSTORMS SATURDAY, SOME OF WHICH COULD BE SEVERE WITH VERY
LARGE HAIL AND TORNADOES. THE DETAILS OF WHAT HAPPENS SATURDAY
WILL DEPEND ON THE EVOLUTION OF STORM CLUSTERS ACROSS NORTH TEXAS
AND OKLAHOMA FRIDAY NIGHT AND SATURDAY MORNING, WHICH WILL IMPACT
WHETHER THE TRUE WARM SECTOR MAKES IT THIS FAR NORTH. GIVEN THAT
VERY RICH MOISTURE CURRENTLY RESIDING OVER TEXAS SHOULD MAKE IT
INTO SOUTH CENTRAL KANSAS INCLUDING PRATT, ST JOHN AND MEDICINE
LODGE BY SATURDAY AFTERNOON, THIS IS WHERE THE BEST CHANCE OF
HIGH-END SEVERE WEATHER MAY BE. HIGH TEMPERATURES SATURDAY WILL
DEPEND ON HOW WIDESPREAD CONVECTION IS AND HOW MUCH CLEARING
TAKES PLACE. AFTERNOON READINGS IN THE 70S OUTSIDE OF
THUNDERSTORMS IS MOST LIKELY, WITH LOWS IN THE 50S AND 60S.

AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES SATURDAY NIGHT,
A STRONG COLD FRONT WILL PASS THROUGH WESTERN KANSAS LATE
SATURDAY NIGHT AND EARLY SUNDAY. HIGHS ON SUNDAY AND MONDAY WILL
ONLY BE IN THE 60S TO LOWER 70S AND 60S RESPECTIVELY. LOWS BY
MONDAY MORNING WILL LIKELY BE IN THE LOWER TO MIDDLE 30S IN FAR
WESTERN KANSAS. WITH SLIGHTLY WARMER READINGS FARTHER EAST.
TUESDAY MORNING WILL BE CHILLY AS WELL AS SURFACE HIGH PRESSURE
LINGERS.

A WARMING TREND CAN BE EXPECTED BY MID TO LATE NEXT WEEK AS UPPER
LEVEL HEIGHTS RISE ACROSS THE ROCKIES, ALONG WITH WEAK LEE
TROUGHING THAT WILL REPLACE THE COOL SURFACE HIGH. LOW LEVEL
MOISTURE WILL INCREASE AS WELL, SO ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY CANNOT BE RULED OUT STARTING WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 616 PM CDT THU MAY 7 2015

AN AREA OF LOW PRESSURE WILL DEEPEN OVERNIGHT ACROSS SOUTHEAST
COLORADO AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
SOUTHWEST. THE SOUTHEASTERLY FLOW ACROSS SOUTHWEST KANSAS WILL
DRAW MORE HUMID AIR INTO ALL THREE TAF SITES. BASED ON THE UPSLOPE
FLOW AND INCREASING LOW LEVEL MOISTURE...IFR STATUS WILL BE
LIKELY. SOME MVFR FOG ALSO POSSIBLE EARLY FRIDAY MORNING. AS THIS
UPPER LEVEL DISTURBANCE MOVES INTO SOUTHWEST KANSAS FRIDAY
AFTERNOON ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  74  57  75 /  50  50  50  70
GCK  56  70  54  74 /  40  50  50  40
EHA  55  75  52  75 /  30  30  30  20
LBL  56  77  56  77 /  50  40  40  30
HYS  54  69  55  72 /  50  50  50  70
P28  61  77  60  76 /  60  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...BURGERT
Hazardous weather outlook, May 7, 12:37 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 7, 5:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 S RADIUM              38.12N 98.90W
05/07/2015  E1.25 INCH       STAFFORD           KS   FIRE DEPT/RESCUE

            HAIL SIZE RANGED FROM QUARTERS TO HALF
            DOLLAR.

&&

RB
Local storm report, May 7, 6:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NNE WALKER            38.88N 99.04W
05/07/2015  E0.75 INCH       ELLIS              KS   TRAINED SPOTTER

&&

RB
Local storm report, May 7, 6:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 WSW WALKER            38.86N 99.08W
05/07/2015  E0.88 INCH       ELLIS              KS   PUBLIC

&&

RB
Local storm report, May 7, 6:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          9 NW ELKHART            37.10N 102.01W
05/07/2015                   MORTON             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 7, 6:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             9 NW ELKHART            37.10N 102.01W
05/07/2015  M1.00 INCH       MORTON             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 7, 7:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU MAY 7 2015

KSZ031-080100-
ELLIS KS-
716 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 800
PM CDT...

AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF YOCEMENTO...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN ELLIS
COUNTY.

LAT...LON 3910 9904 3889 9928 3901 9952 3913 9951
      3913 9904
TIME...MOT...LOC 0015Z 199DEG 19KT 3906 9939

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:57 PM CDTSpecial Weather StatementDDCHamilton48 min
May 7, 11:32 PM CDTSpecial Weather StatementDDCScott43 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.